Georgia, 2008

Hail and Damaging Wind in Georgia, June 9, 2008

June 9, 2008 · NWS CAE · 2 events in 1 county or zone

Cluster of Thunderstorms developed over South Carolina and moved westward across the Savannah River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Cluster of Thunderstorms developed over South Carolina and moved westward across the Savannah River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 9, 1:40 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 9, 1:40 PM EST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT MON JUN 9 2008

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE AREA TONIGHT WILL BEGIN TO WEAKEN AS
A WEAK FRONTAL SYSTEM APPROACHES FROM THE WEST TUESDAY. THIS FRONT
WILL TOUCH OFF A FEW THUNDERSTORMS TUESDAY AFTERNOON AND EVENING.
THE FRONT WILL WEAKEN AND STALL OUT ACROSS THE AREA AND BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
STRONG UPPER RIDGE IS SHIFTING MORE TO THE EAST AS UPPER TROUGH
OUT WEST CONTINUES TO MOVE EAST. A LITTLE BIT MORE MOISTURE IS
APPEARING OVER THE AREA IN THE FORM OF AFTERNOON CU. CLOUDS MAINLY
IN NORTHERN AND WESTERN PARTS OF THE CWA BUT MAY DEVELOP OVER REST
OF AREA AS WELL. AFTERNOON TEMPERATURES ARE UP CLOSE TO 100
DEGREES AGAIN THIS AFTERNOON. LATEST LAPS CAPES 2000-3000 J/KG
AND LIS -8. SO THE ATMOSPHERE IS VERY UNSTABLE. FORTUNATELY...THE
DEWPOINT TEMPERATURES DROPPED INTO THE LOWER 60S AGAIN AND KEPT
THE AFTERNOON HEAT INDEX VALUES IN THE 100-105 RANGE BELOW THE
HEAT ADVISORY CRITERIA. WITH THE UNSTABLE AFTERNOON ATMOSPHERE
WILL KEEP THE MENTION OF ISOLATED THUNDERSTORMS IN THE FORECAST
FOR EARLY THIS EVENING AND WILL HAVE A 10 PERCENT POP.

LATER THIS EVENING AFTER THE SUN HAS GONE DOWN...THE CLOUDS AND
CONVECTION WILL ALSO DISAPPEAR. ANOTHER WARM MUGGY NIGHT WITH LOWS
IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AGREE WITH GFS AND NAM SHOWING UPPER RIDGE CONTINUING TO WEAKEN.
SHORT WAVE MOVES EAST THROUGH OHIO VALLEY BUT IS CLOSE ENOUGH TO
INFLUENCE UPPER AIR PATTERN OVER AREA. LOWER H5 HEIGHTS AND MORE
MOISTURE AHEAD OF WEAK COLD FRONT SHOULD INCREASE THE CHANCES OF
SHOWERS AND THUNDERSTORMS AND AT THE SAME TIME DECREASE THE VERY
HOT TEMPERATURES WHICH HAVE BEEN PRESENT OVER THE PAST SEVERAL
DAYS. WILL GO WITH ISOLATED THUNDERSTORMS AGAIN FOR LATE TUESDAY
AFTERNOON INTO THE EARLY EVENING HOURS. THEN MORE MOISTURE
COMBINED WITH AN UNSTABLE ATMOSPHERE SHOULD BRING AT LEAST A
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.
TEMPERATURES WILL ALSO BE COOLER WITH HIGHS IN THE UPPER 90S
TUESDAY LOWERING TO THE LOWER TO MID 90S BY WEDNESDAY. LOW
TEMPERATURES WILL BE IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BOTH GFS AND ECMWF SHOW ANOTHER UPPER RIDGE ON THE EAST COAST
THURSDAY THROUGH SATURDAY. A STRONGER GREAT LAKES SHORT WAVE
BEGINS TO BREAK DOWN RIDGE SUNDAY AND A TROUGH REPLACES THE RIDGE
FOR MONDAY. THIS TIME THE CENTER OF THE SURFACE HIGH IS CENTERED
OFFSHORE EAST OF HERE. SO LOW LEVEL WINDS FROM THE SOUTH OR WITH
A SOUTHERLY COMPONENT SHOULD PROVIDE AREA WITH ENOUGH MOISTURE FOR
EITHER A CHANCE OR A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. FINALLY...AN
AREA OF HIGH PRESSURE STRONG ENOUGH TO PUSH THE COLD FRONT EAST
BUILDS SOUTHWARD FROM THE OHIO VALLEY. HIGH TEMPERATURES REMAIN IN
THE UPPER 80S TO LOWER 90S FOR THE PERIOD. A BIT MORE DIFFERENCE
IN LOW TEMPERATURES AS UPPER RIDGE MOVES EAST AND COLD FRONT
APPROACHES LATE IN PERIOD. LOWS AROUND 70 THURSDAY NIGHT AND
FRIDAY NIGHT DROP TO THE MID TO UPPER 60S BY SUNDAY NIGHT.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD. HIGH PRESSURE
WILL CONTINUE TO DOMINATE THE REGION THROUGH TOMORROW
MIDDAY...WITH HIGH DEWPOINT DEPRESSIONS EXPECTED...INHIBITING FOG
DEVELOPMENT LATE TONIGHT AND IN THE PREDAWN HOURS ON TUESDAY.
SURFACE WINDS WILL BE LIGHT AND VARIABLE THROUGHOUT THE TAF
PERIOD. ISOLATED AFTERNOON THUNDERSTORM ACTIVITY WILL BE POSSIBLE
BUT CONFIDENCE IS NOT HIGH ENOUGH TO WARRANT INCLUSION IN TAFS.

NO SIGNIFICANT AVIATION IMPACTS EXPECTED TUESDAY AFTERNOON THROUGH
SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...07
NEAR TERM...07
SHORT TERM...07
LONG TERM...07
AVIATION...23
Hazardous weather outlook, Jun 9, 2:28 AM EST, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
328 AM EDT MON JUN 9 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
328 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED MAINLY AFTERNOON THUNDERSTORMS POSSIBLE TODAY. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 9, 2:20 PM EST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             1 SW SOUTH CONGAREE     33.90N 81.15W
06/09/2008  M1.00 INCH       LEXINGTON          SC   PUBLIC

            QUARTER SIZE HAIL ON HWY 302...1.5 MILES SOUTHWEST OF
            SOUTH CONGAREE.

&&

DS
Local storm report, Jun 9, 2:25 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
325 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             3 NW GASTON             33.85N 81.14W
06/09/2008  M0.75 INCH       LEXINGTON          SC   PUBLIC

&&

DS
Local storm report, Jun 9, 3:47 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
447 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 N EDGEFIELD           33.85N 81.93W
06/09/2008  E1.00 INCH       EDGEFIELD          SC   LAW ENFORCEMENT

            REPORTED BY POLICE CAPTAIN. TIME ESTIMATED.

&&
Local storm report, Jun 9, 3:58 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             BETHUNE                 34.41N 80.35W
06/09/2008  M0.88 INCH       KERSHAW            SC   PUBLIC

            RESTAURANT IN THE TOWN OF BETHUNE.

&&

DS
Special weather statement, Jun 9, 4:21 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT MON JUN 9 2008

SCZ015-016-022-029-092215-
CHESTERFIELD-KERSHAW-LANCASTER-LEE-
521 PM EDT MON JUN 9 2008

...STRONG THUNDERSTORMS WERE AFFECTING
CHESTERFIELD...KERSHAW...LANCASTER...AND LEE COUNTIES...

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS EASTERN KERSHAW...NORTHERN LEE...WESTERN
CHESTERFIELD...AND EASTERN LANCASTER COUNTIES.  THESE STORMS WERE
MOVING NORTH AT 7 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

INTENSE LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jun 9, 4:37 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
537 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     6 N GLOVERVILLE         33.61N 81.80W
06/09/2008                   AIKEN              SC   PUBLIC

            MEMBER OF PUBLIC REPORTED TWO LARGE PINE TREES DOWN NEAR
            VAUCLUSE, AT VAUCLUSE RD AND GOOD SPRINGS RD. HALF INCH
            HAIL ALSO REPORTED.

&&

The radar

The Columbia radar (KCAE), 110 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
June 9, 5:12 PM EST to 5:17 PM EST
Where
Columbia County, 4.14 mi E of Leah
Measured
60 kt (69 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
33.680, -82.259

Several trees down and large limbs on campground roads. Several tents damaged and two campers slightly damaged by downed large limbs. Reported by park offials at the Ridge Rd. Corps of Engineers campground on Lake Thurmond.

Hail, Columbia

When
June 9, 5:12 PM EST to 5:17 PM EST
Where
Columbia County, 4.14 mi E of Leah
Measured
0.88 in hail
Reported by
Park/Forest Service
Coordinates
33.680, -82.259

Nickel size hail reported at Ridge Rd. Corps of Engineers campground on Lake Thurmond.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93182, 93183.